Alert archive / New York / Small Craft Advisories in 2017

Small Craft Advisory 54, NWS New York, NY

May 12, 2017

NWS New York, NY issued this small craft advisory at May 12, 2017, 3:48 PM EDT. It took effect at May 13, 2017, 12:00 PM EDT. It was in force for 27 hr.

The area

The counties it named.

The facts

Issued
May 12, 2017, 3:48 PM EDT (19:48 UTC)
In effect from
May 13, 2017, 12:00 PM EDT
Expired
May 14, 2017, 3:27 PM EDT
In force
27 hr
Issued by
NWS New York, NY

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this small craft advisory went out at May 12, 1:23 PM EDT, 2 hours 25 minutes earlier.

Area forecast discussion, May 12, 1:23 PM EDT, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service New York NY
123 PM EDT Fri May 12 2017

.SYNOPSIS...
High pressure slowly retreats to the northeast through tonight
as low pressure develops over the southeastern United States.
This low tracks up the coast from Saturday into Sunday bringing
unsettled conditions to the Tri-State. The storm gradually
weakens over the Gulf of Maine and Canadian Maritime Provinces
Sunday night through Monday night, as high pressure builds to
the west and south. High pressure remains off the southeast
coast Tuesday through Wednesday night. A low pressure system
passes to the north Thursday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Minor changes were made with this update to reflect the latest
trends in observations and guidance. The forecast appears on
track.

Ridge axis aloft slides east this afternoon as both a northern
stream and shortwave southern stream approach. The southern
stream energy is more vigorous and will be associated with
developing low pressure over the southeast. This should serve to
stream high clouds northward this afternoon. There will also be
moisture below a subsidence inversion at 4-5 thousand feet with
some scattered to broken stratocumulus clouds.

Maritime flow off the cool ocean will continue below normal
high temperatures in the upper 50s and lower 60s.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY NIGHT/...
Much of tonight will be dry with the bulk of the rain staying to
the south and west. Clouds will thicken and lower through the
night as moisture increases.

Models are in overall good agreement on the large scale
evolution of the developing low pressure across the southeast
tonight, which then tracks up the coast on Saturday into
Saturday night. Models and ensembles then show diverging
solutions with phasing of the northern and southern stream
energy. This leads to differences in the exact track and
intensity of the surface low. However, it should be noted that
this is an anomalous system with what looks to be deep moisture
and lift. The biggest question revolves around rainfall amounts.

The GFS and GEFS are the furthest north and quickest of the
model guidance. The ECMWF, CMC, NAM, and UKMET are slower and
further offshore with the low. SREF plumes show a wide spread
with many members below an inch QPF and with a few members as
high as 3 inches. Generally took a model blend approach as
confidence is not high in any one specific solution.

Rain should overspread the area Saturday morning and early
afternoon. Intensity becomes moderate to locally heavy later
into the afternoon and overnight when the best lift and moisture
are likely to be in place. Mesoscale features are difficult to
predict at this time range, but heavier bands of rain are
possible as the low intensifies. Heaviest rain should shift to
the eastern part of the area late Saturday night as the low
begins lift to the north and east and upper trough axis swing
through.

Generally 1.5 to 2 inches with locally higher amounts are
forecast, highest across Long Island and southeastern
Connecticut. See hydro section below for more info.

Strongest winds are likely to be confided to locations nearest
to the coast, with gusts 25-30 mph. If the low is stronger and
tracks closer to the coast, then the stronger winds would be
felt further inland as well and gusts could be a bit higher near
the coast.

Temperatures 10-15 degrees below normal on Saturday with highs
in the 50s.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
There remains uncertainty with the strength, timing and
movement of the low pressure system moving along the New England
coast Sunday into Sunday night, with the GFS to the west,
slower and weaker, while the ECMWF is farther to the east,
faster, and stronger. Trends have been for the GFS to come more
in line with the ECMWF. Have leaned toward the ECMWF which is
also more similar to the NAM through Sunday.

The eastern trough remains into Monday as the blocking continues
with a northern Atlantic ridge. Precipitation will be slow to
exit Sunday into Monday as the surface low remains over the
Canadian maritimes. Probabilities may be too high later Sunday
into Sunday night as the upper low pulls to the east as a ridge
begins to build across the middle of the country.

Upper ridging builds into Wednesday as the surface high builds
off the southeast coast. This will set the stage for a dry
period with a warmup into the mid week period.

An approaching shortwave moving into the ridge could trigger a
few showers during the day on Thursday. Precipitation may remain
Thursday night into Friday as a cold front approaches as the
surface low associated with the shortwave moves through.

&&

.AVIATION /17Z FRIDAY THROUGH TUESDAY/...
High pressure retreats to the northeast tonight. Low pressure
approaches from the south late tonight and Saturday.

VFR scattered to broken clouds in the 3500-4500 ft range is
expected this afternoon and into the early evening. Ceilings
lower tonight, with MVFR conditions expected by around or
shortly before midnight. IFR expected by 09-12Z and developing
steady rain. The rain intensifies as the morning progresses.
Eastern terminals will take several hours longer to see rain
development, likely after 12Z at KGON.

SE winds are expected this afternoon into the evening. Speeds
lighten after sunset. Light E/SE winds back to the E overnight,
then increase Saturday morning as they back further to the E/NE.

     NY Metro Enhanced Aviation Weather Support...

Detailed information, including hourly TAF wind component forecasts,
can be found at: http:/www.weather.gov/zny/n90

KJFK TAF Comments: SE winds this afternoon. Timing of stratus
development uncertain this evening and overnight.

KLGA TAF Comments: SE winds this afternoon. Timing of stratus
development uncertain this evening and overnight.

KEWR TAF Comments: SE winds this afternoon. Timing of stratus
development uncertain this evening and overnight.

KTEB TAF Comments: SE winds this afternoon. Timing of stratus
development uncertain this evening and overnight.

KHPN TAF Comments: SE winds this afternoon. Timing of stratus
development uncertain this evening and overnight.

KISP TAF Comments: SE winds this afternoon. Timing of stratus
development uncertain this evening and overnight.

.OUTLOOK FOR 18Z SATURDAY THROUGH WEDNESDAY...
.Saturday afternoon-Saturday night...IFR or LIFR in rain,
tapering off after midnight. NE-N winds G25-30KT.
.Sunday-Sunday night...MVFR or lower possible in rain.
N-NW winds G15-25KT possible.
.Monday...VFR. NW winds G25-35KT possible.
.Tuesday-Wednesday...VFR.

&&

.MARINE...
Minor changes were made with this update to reflect the latest
trends in observations and guidance. The forecast appears on
track.

Tranquil conditions across the waters this afternoon and
evening with a light pressure gradient over the region. These
winds begin to increase late Friday night into Saturday morning
as the pressure gradient gradually tightens.

A tight pressure gradient over the region plus 35-40kt low level
winds Saturday into Saturday night, bringing with it the
potential for gales on the ocean. Have therefore issued a gale
watch on these waters Saturday afternoon through Saturday night.
Elsewhere, SCA conditions are likely, but there is uncertainty
on the timing of these conditions. Have held off on the issuance
of an advisory at this time.

As low pressure departs to the northeast Sunday and Sunday
night. Small craft northwest wind gusts will be across the
forecast waters Sunday morning, with winds diminishing from
west to east, falling below small craft levels briefly Sunday
evening. Wind gusts will again be at small craft levels Sunday
night as northwest winds increase and cold advection increases,
Occasional gusts on the ocean waters may approach gale force.

As high pressure builds into the area Monday night and Tuesday
wind gusts diminish below small craft once again.

Rough ocean seas will remain Sunday and Monday.

&&

.HYDROLOGY...
A widespread 1.5-2 inch rainfall event is expected this
weekend, which could result in minor urban and small stream
flooding. There is also a low risk for flash flooding in any of
the heavier rain bands.

Hydrologic impacts are not expected Sunday through Thursday.

&&

.TIDES/COASTAL FLOODING...
There remains uncertainty with timing, track, and intensity of a
coastal low this weekend. The potential continues for minor
coastal flooding with the Saturday night high tide cycle. The
highest chance for this occurring is across the south shore back
bays of western Long Island. A 1.5 to 2.5 ft surge needed to
reach minor coastal flooding benchmarks. Surge of 2.75 to 3.5 ft
is required to reach moderate flood levels, which looks unlikely
at this time.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...Gale Watch from Saturday afternoon through late Saturday night
     for ANZ353-355.
     Gale Watch from Saturday evening through late Saturday night
     for ANZ350.

&&

SYNOPSIS...DS/MET
NEAR TERM...Maloit/DS/MET
SHORT TERM...DS
LONG TERM...MET
AVIATION...PW
MARINE...Maloit/DS/MET
HYDROLOGY...DS/MET
TIDES/COASTAL FLOODING...
Hazardous weather outlook, May 12, 4:05 AM EDT, 11 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
405 AM EDT Fri May 12 2017

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-130815-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk-
Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
405 AM EDT Fri May 12 2017

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

No hazardous weather is expected at this time that would meet
National Weather Service warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ330-335-338-340-345-130815-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
405 AM EDT Fri May 12 2017

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

No hazardous weather is expected at this time that would meet
National Weather Service warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ353-355-130815-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
405 AM EDT Fri May 12 2017

...GALE WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH LATE
SATURDAY NIGHT...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ350-130815-
Moriches Inlet NY to Montauk Point NY out 20 nm-
405 AM EDT Fri May 12 2017

...GALE WATCH IN EFFECT FROM SATURDAY EVENING THROUGH LATE SATURDAY
NIGHT...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 3:31 AM EDTGale WatchOKX12 hr
May 12, 3:40 PM EDTGale WatchOKX12 hr
May 12, 3:40 PM EDTGale WarningOKX38 hr

Nearby

Small Craft Advisories in New York, 2017Every small craft advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.